Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 542, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2004, 9:04 PM CDT for Aurora County, Davison County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2004, 9:04 PM CDT (02:04 UTC)
- Expired
- Sep 16, 2004, 9:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Davison County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 9:10 PM CDT | HAIL 0.75 | 10 Ne Plankinton, SD | EVENT DURATION 5 MINUTES |
| Sep 16, 9:10 PM CDT | HAIL 0.88 | 7 Nnw Mount Vernon, SD | EVENT DURATION 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170204 SVRFSD SDC003-035-170230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 901 PM CDT THU SEP 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWEST DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 930 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF PLANKINTON IN AURORA COUNTY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DAVISON COUNTY THROUGH 920 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4385 9850 4370 9843 4375 9811 4384 9814 $$ WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:32 PM CDT, 32 minutes earlier.
Area forecast discussion, Sep 16, 8:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT THU SEP 16 2004 .DISCUSSION... GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA. A SECOND BATCH OF STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS THE FORECAST AREA. TIMING IS FASTER THAN EARLIER FORECAST. LIMITED COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE CHANGES MADE AT THIS TIME. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && GH
Hazardous weather outlook, Sep 16, 11:09 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1109 AM CDT THU SEP 16 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1109 AM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS. ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON. DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED FLAG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.